Hail, St. Louis
- When
- September 14, 3:00 PM CST
- Where
- St. Louis County, 1.97 mi ESE of Nett Lake
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 48.110, -93.090
Severe thunderstorms that moved across northeast Minnesota produced up to hen egg sized hail, damaging winds, and heavy rainfall that caused flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Severe thunderstorms that moved across northeast Minnesota produced up to hen egg sized hail, damaging winds, and heavy rainfall that caused flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 14, 2:14 PM CST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 314 PM CDT Thu Sep 14 2017 .SHORT TERM...(This evening through Friday) Issued at 311 PM CDT Thu Sep 14 2017 Increasing chances of showers and thunderstorms will occur this evening as a more active weather pattern sets up across the region. A mid-level shortwave trough, along with enhanced 850-700 mb layer frontogenetical forcing, will act as the mechanism for these showers and storms. The environment should be capped in some locations, given values of MLCIN in the 50 to 150 J/kg range. However, there's plenty of elevated instability, with MUCAPE values from the 14.12z GFS/CMC/NAM models between 1000 to 2000 J/kg, so if storms can break through the capping inversion, there is plenty of instability for them to tap into. The HRRR model is indicating some stronger convective cells out ahead of the leading wave, so that will need to be watched from 23z this afternoon onward. So far this afternoon, we've issued a few SPSs due to a single strong thunderstorm that developed over northwest Minnesota and translated east-northeastward over Koochiching county. However, it appears to be struggling to sustain its updraft despite the amount of instability in the region. Heavy rainfall is possible with some of these storms, given Pwat values between 1.3 and 1.6" tonight. Along with the chances of showers and storms tonight, areas of fog is expected to develop due to on-shore flow tonight, along with low condensation pressure deficits and light winds. Fog is expected to begin along Lake Superior, and build further inland as the night goes on. Most of the heavy rainfall is expected over the Iron Range eastward into the Minnesota Arrowhead regions. Chances of thunderstorms should decrease after midnight due to the loss of favorable instability. The respite from storms will be short- lived as another round of showers and storms are expected again Friday as another shortwave trough moves into the region. The convective-allowing models are struggling to resolve the activity for Friday, as the NAMNest model is more active than the WRF NMM/ARW models, which are going drier. While uncertainty does exist, the synoptic models are showing decent agreement on precipitation chances around the forecast area. Chances of thunderstorms will increase Friday afternoon as better destabilization builds. A strong baroclinic zone will remain over the region given more southerly winds over northwest Wisconsin and more northerly winds along the International Border. High temperatures Friday will range from the upper 50s and lower 60s north to the middle to upper 70s south, with some lower 80s also possible. .LONG TERM...(Friday night through Thursday) Issued at 254 PM CDT Thu Sep 14 2017 The Northland will begin the period with cool, easterly low level flow, and warm and humid southwest flow aloft. An area of low pressure will be in the Central Plains Friday evening. Much cooler wrap around air will be in western North Dakota and in Canada, waiting to swing into the Northland once the Central Plains low moves through the region. Passing shortwaves and the strong nocturnal low-level jet could trigger showers and thunderstorms across the Northland Friday night, while the Central Plains low lifts to northern MN. The low will continue to move through northern MN Saturday, lifting into Ontario Saturday night. It's cold front will slowly work its way eastward across northern MN Saturday, then rapidly swing through the Northland Saturday night when a deep upper-level low lifts into the Northern Plains and south-central Canada. The Northland could get showers and thunderstorms Saturday and Saturday night. A few storms could be strong, capable of small hail and heavy rain. People across the Northland may wake up to what feels like fall on Sunday. Much cooler air will move into the region amid the westerly flow in the wake of the cold front. Expect a cool and breezy day. Concerned models may be too warm, but stuck with model consensus for now. We might cool the forecast with time. Cloud cover will play a part. Most models think it will be mostly sunny, but the residual moisture from the previous day, combined with the very cold air, might trigger broken cumulus in the afternoon, which would limit heating. The forecast for now is for highs in the upper 50s to lower 60s. Southerly flow will redevelop Monday and bring back warmer air into the region into the middle of the week. The moisture return will also increase the chances of showers and storms. The GFS has much more robust precipitation than the European. The best chances will likely be when the cold front swings through during the middle of the week, but the GFS has this occurring significantly sooner than the European and Canadian. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1237 PM CDT Thu Sep 14 2017 A warm front will remain draped from southeast to northeast across the northland through the TAF time range. This front will serve as the focus for showers and a few thunderstorms through much of the TAF period, especially in the 20z through 09z time range. Have included shower and thunderstorm chances mainly for KINL and KHIB, but KDLH may only see a few isolated showers, with no convection expected near KBRD and KHYR. High levels of low level moisture to remain southeast of the front, and expect redevelopment of fog and stratus after 01z for KDLH and KHIB, with some MVFR fog for KBRD. KDLH to be most affected with several hours of LIFR conditions again in the 09z-14z time range. && .PRELIMINARY POINT TEMPS/POPS... DLH 59 67 57 72 / 30 50 60 40 INL 53 59 53 63 / 60 80 80 50 BRD 61 75 62 69 / 20 60 60 50 HYR 63 80 63 79 / 10 30 40 30 ASX 59 74 60 78 / 20 30 40 40 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...Beach Hazards Statement until 8 PM CDT this evening for WIZ001. MN...Beach Hazards Statement until 8 PM CDT this evening for MNZ037. LS...None. && SHORT TERM...JTS LONG TERM...Grochocinski AVIATION...LE
Hazardous Weather Outlook National Weather Service Duluth MN 351 PM CDT Thu Sep 14 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151100- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 351 PM CDT Thu Sep 14 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Rip currents will be possible along the beaches of Duluth and Superior today and this evening, as northeast winds of 10 to 15 mph cause waves to build to 2 to 4 feet. A Beach Hazards Statement is in effect for this area into this evening. Thunderstorms will continue this afternoon and evening. A few storms may be strong to severe for the rest of the day north of the Iron Range. Hail and gusty winds are possible with these stronger storms. Severe weather threat should remain isolated. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong northeast flow over western Lake Superior, down to the Twin Ports area, on Friday will likely cause a high risk of dangerous rip currents along Duluth's Park Point Beach and Superior's Wisconsin Point Beach through the day. Thunderstorms are possible across northeast Minnesota and northwest Wisconsin Friday night through Saturday night. Some storms Saturday afternoon and evening could be strong. Periods of thunderstorms are possible across northeast Minnesota and northwest Wisconsin Tuesday night through Wednesday. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters may be needed this afternoon and evening. Reports of hail of any size, wind damage, and rainfall amounts are appreciated. LSZ121-140>148-151100- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 351 PM CDT Thu Sep 14 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Thunderstorms are possible tonight. SOme storms may contain hail and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Northeast winds will increase over western Lake Superior late tonight and Friday. The wind and resulting waves will likely result in widespread hazardous conditions for small craft across western Lake Superior, especially along the South Shore and Twin Ports area, until the winds and waves sufficiently subside later Friday night. Periods of thunderstorms are possible over western Lake Superior Friday afternoon through Saturday night. Additional periods of storms are possible Tuesday night and Wednesday. JTS/Grochocinski More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement National Weather Service Duluth MN 202 PM CDT THU SEP 14 2017 MNZ010-141930- Koochiching- 202 PM CDT THU SEP 14 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KOOCHICHING COUNTY... At 202 PM CDT, a strong thunderstorm was over southeastern Upper Red Lake, moving east at 30 mph. Wind gusts up to 40 mph, nickel-size hail, and frequent cloud to ground lightning can be expected with this storm. this storm will remain over mainly rural areas of northwestern Koochiching County. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4857 9406 4805 9403 4803 9443 4848 9443 TIME...MOT...LOC 1902Z 264DEG 24KT 4810 9469 G2
Special Weather Statement
National Weather Service Duluth MN
229 PM CDT THU SEP 14 2017
MNZ010-142000-
Koochiching-
229 PM CDT THU SEP 14 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KOOCHICHING
COUNTY...
At 228 PM CDT, a strong thunderstorm was near Waskish, moving east at
35 mph.
Wind gusts up to 40 mph, nickel-size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
This storm will be near...
Gemmell around 250 PM CDT.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4827 9442 4829 9403 4794 9404 4800 9442
4802 9442 4802 9443 4803 9443
TIME...MOT...LOC 1928Z 273DEG 30KT 4811 9440
JTSSpecial Weather Statement National Weather Service Duluth MN 305 PM CDT Thu Sep 14 2017 MNZ010-011-018-142115- Koochiching-North St. Louis-North Itasca- Including the cities of International Falls, Ely, and Bigfork 305 PM CDT Thu Sep 14 2017 ...THUNDERSTORMS EXPANDING IN COVERAGE ACROSS NORTH CENTRAL MINNESOTA LATE THIS AFTERNOON... Between 3 and 4 PM CDT, thunderstorms will continue to expand in coverage across much of north central Minnesota, affecting most of Koochiching, northern Itasca, and northern St. Louis Counties. Storms should begin affecting Voyageurs National Park, and the western sections of the Boundary Waters Canoe Area Wilderness between 330 and 4 PM. Heavy downpours and frequent cloud to ground lightning can be expected in these areas. In addition, a few of the storms could reach strong or marginally severe levels, producing nickel to quarter size hail, and wind gusts above 40 mph. Anyone with outdoor plans in these areas for the remainder of this afternoon and evening should have a plan to seek shelter indoors and away from lakes and trees when thunderstorms approach.
Special Weather Statement
National Weather Service Duluth MN
326 PM CDT THU SEP 14 2017
MNZ011-142045-
North St. Louis-
326 PM CDT THU SEP 14 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. LOUIS COUNTY...
At 326 PM CDT, a strong thunderstorm was 7 miles west of Crane Lake,
or 18 miles southeast of Voyageurs National Park, moving east at 35
mph.
Wind gusts up to 50 mph, nickel-size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.
Locations impacted include...
Voyageurs National Park, Crane Lake, Black Duck Lake, Sand Point
Lake, and the far western sections of the Boundary Water Canoe Area
Wilderness.
If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4840 9246 4837 9248 4831 9244 4829 9241
4826 9239 4825 9238 4821 9239 4815 9290
4834 9290 4841 9246
TIME...MOT...LOC 2025Z 254DEG 32KT 4823 9264
MillerSpecial Weather Statement National Weather Service Duluth MN 328 PM CDT THU SEP 14 2017 MNZ010-142045- Koochiching- 328 PM CDT THU SEP 14 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KOOCHICHING COUNTY... At 328 PM CDT, a strong thunderstorm was 16 miles east of Big Falls, or 34 miles south of International Falls, moving east at 35 mph. Wind gusts up to 40 mph, half-inch hail, heavy downpours, and frequent cloud to ground lightning can be expected with this storm. This storm will remain over mainly rural areas of southeastern Koochiching County, affecting the Nett Lake area, and highway 65. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4800 9356 4818 9360 4830 9314 4803 9310 TIME...MOT...LOC 2027Z 259DEG 28KT 4810 9347 Miller
The Duluth radar (KDLH), 156 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
11 hail, 6 flash flood, 1 thunderstorm wind. Local standard time, as filed.
A few trees measuring three to four inches in diameter were knocked down and blocked the south bound side of United States Highway 53 near Murphy Lake Road.
County Road 338 south of Town Line Road was closed due to flooding over the road.
Flooding of the Water Hen Creek closed traffic access to Wilson Road.
County Road 344 south of Town Line Road was closed due to flooding of Water Hen Creek.
County State Aid Highway 99 was closed from Town Line Road north to County Road 343 due to flooding from Water Hen Creek.
County Road 607/331 was closed east of Long Lake Road due to flooding.
Water was over the roadway at Old Highway 53.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722360, 722361, 722362, 722363, 722364, 722365, 722366, 722367, 722368, 722369, 722370, 722371, 722372, 722373, 722374, 722375, 722376, 722377.